Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 218, NWS Charleston, WV

July 4, 2011McDowell County, Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 4, 2011, 2:04 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 2:04 PM EDT (18:04 UTC)
Expired
Jul 4, 2011, 2:30 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:11 PM EDTTSTM WND DMGWelch, WVTREES DOWN IN WELCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WUUS51 KRLX 041804
SVRRLX
WVC047-109-041830-
/O.NEW.KRLX.SV.W.0218.110704T1804Z-110704T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MCDOWELL COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF WELCH...
  WYOMING COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF PINEVILLE...

* UNTIL 230 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF WELCH...AND
  MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DAVY...BAILEYSVILLE AND WOLF PEN..

.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3770 8156 3751 8136 3740 8162 3744 8162
      3744 8186 3749 8191
TIME...MOT...LOC 1804Z 230DEG 24KT 3744 8174

$$

25
1 follow-up statement
989 
WWUS51 KRLX 041831
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
231 PM EDT MON JUL 4 2011

WVC047-109-041841-
/O.EXP.KRLX.SV.W.0218.000000T0000Z-110704T1830Z/
MCDOWELL WV-WYOMING WV-
231 PM EDT MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR WYOMING AND NORTH CENTRAL
MCDOWELL COUNTIES HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE. WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE IN NORTHEASTERN 
WYOMING AND RALEIGH COUNTIES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3770 8156 3751 8136 3740 8162 3744 8162
      3744 8186 3749 8191
TIME...MOT...LOC 1804Z 230DEG 24KT 3744 8174

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:03 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 4, 2:03 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT MON JUL 4 2011

.SYNOPSIS...
HUMID AIR WITH FRONT IN VICINITY OVERNIGHT...THEN MAINLY SOUTH
TUESDAY. HIGH PRESSURE TUESDAY NIGHT THROUGH WEDNESDAY. NEXT FRONT
PASSES THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FRONT STILL REMAINS FROM NEAR PIT-CMH-DAY-IND AT 18Z...IN NO HURRY
MOVING SOUTH.  THINKING THE FRONT BREAKS DOWN BY TUESDAY...WITH
DRIER AIR ALOFT ONLY REACHING INTO NORTHERN COUNTIES.

RUC HAS 500 MB VORT AXIS STILL EKN TO CRW TO WILLIAMSON AXIS AT
03Z TONIGHT.

MAIN SURFACE BASE CAPE WILL BE SHIFTING EAST OF OUR MOUNTAIN COUNTIES
INTO VIRGINIA BY 22Z.  SO THE TALLEST STORMS SHOULD BE SHIFTING EAST
TOO.  RAIN RATES OF A HALF INCH IN 15 MINS...AN INCH IN 30 MINUTES...
AND 1.5 INCHES IN ONE HOUR...DID MATERIALIZE THIS AFTERNOON IN A FEW
LOCATIONS IN SW VIRGINIA.  WILL LEAVE THOSE DOWNPOURS MENTIONED
THROUGH REST OF THIS AFTERNOON IN THOSE MOUNTAIN COUNTIES.

WITH THE VORT AXIS AND MOISTURE LINGERING...HAD TO LEAVE CHANCE
POPS.  ALSO STILL THINKING SOME HAZE OUTSIDE OF THE RAIN. EVEN LEFT
20 TO 30 POPS IN THE SOUTH THROUGH THE PREDAWN HOURS INTO TUESDAY.

WITH HIGH DEW POINTS LINGERING...HAVE FOG OR STRATUS FORMING 06Z TO
12Z.  PROBLEM IS SURFACE VISIBILITY.  LINGERING CLOUDS MAY PREVENT
THICK FOG.  ALSO LEFT HAZE ACROSS SRN WV ON TUESDAY.

WITH THE DRIER AIR ALOFT...LEFT POPS AOB 14 PERCENT FOR UNI-PKB-CKB
CORRIDOR ON TUESDAY.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
SOUTHERN EDGE OF THE WESTERLIES WITH WEST TO NORTHWEST FLOW ALOFT
CONTINUES ACROSS OUR AREA THIS PERIOD.

MODELS CONTINUE TO NOT ONLY HAVE PROBLEMS WITH MCS ACTIVITY ALONG
THE EAST TO WEST FRONTAL BOUNDARY SOMEWHERE ACROSS OUR REGION THIS
PERIOD...BUT ALSO IN IDENTIFYING WEAK SHORT WAVES EMBEDDED IN THE
WEST TO NORTHWEST FLOW ALOFT.

AT THIS TIME FRAME...ONE MUST PLAY THE SYNOPTIC FEATURES...WHICH ARE
WEAK. ON TUESDAY...MODELS IDENTIFY A SHORT WAVE DROPPING SOUTHEAST
ACROSS THE OHIO VALLEY...THOUGH THERE ARE DIFFERENCES IN JUST WHERE
THE SURFACE FRONT WILL BE TO FOCUS CONVECTION. LOOKS LIKE MODEL
CONSENSUS HAS AT LEAST THE DEEPER MOISTURE SUPPRESSED INTO OUR
SOUTHERN ZONES...AND WILL USE THIS TO PLACE THE SUPPORT FOR
SIGNIFICANT CONVECTION...RATHER THAN THE SURFACE FRONT ITSELF WHICH
WILL LIKELY BE ACROSS NORTHERN SECTIONS. THUS...MOST OF THE POPS
WILL BE SOUTH OF THE I64 CORRIDOR TUESDAY. TEMPS WILL BE NEAR
NORMAL...MAINLY DUE DUE TO CLOUDS.

SHORT WAVE MOVES PAST US WEDNESDAY WHILE THE FRONT WILL LIKELY
DISSIPATE IN PLACE. GOING MOSTLY DRY WEDNESDAY WITH ONLY VERY LOW
POPS FAR SOUTHEAST DUE TO LINGERING MOISTURE.

MODELS HAVE ORGANIZED COLD FRONT CROSSING THE AREA THURSDAY...
PRECEDED BY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY. AGAIN...TEMPS NEAR NORMAL WITH ALL THE CLOUDS AND
INCREASING SHOWERS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
DECREASED POPS TO SLIGHT CHANCE BEHIND THE FRONT THURSDAY NIGHT AND
EARLY FRIDAY. HAVE NO POPS/WX FOR THE REST OF NEXT WEEKEND.

WENT WITH HPC TEMPERATURES GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MOIST HUMID AIR REMAINS SOUTH OF THE FRONT.  TALLEST STORMS SHOULD
BE SHIFTING EAST OF OUR MOUNTAINOUS COUNTIES AFTER 21Z. HOWEVER...
SCATTERED SHOWERS OR THUNDERSTORMS WILL LINK THIS EVENING WITH 500
MB VORT AXIS STILL COMING THROUGH.

IN THE MOIST AIR...CUMULUS AT 15 HND TO 3 THSD FT AGL SCATTERED TO
BROKEN...WITH LAYERS ABOVE.  VSBY 5 TO 6 MILES IN HAZE OUTSIDE OF
CONVECTION.   CEILINGS 1 TO 2 THSD FT AND VSBY NEAR 1 MILE IN
CONVECTION THROUGH 03Z.

WIDESPREAD VSBY AOB 2 MILES AND SCATTERED TO BROKEN STRATUS AOB 1
THSD FT AGL 06Z TO 12Z TUESDAY.  CEILINGS AROUND 2 THSD FT BKN MAY
LINGER AT 15Z TO 18Z TUESDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: WITH MOIST LOW LEVELS...HIGH UNCERTAINTY TO
CEILING HEIGHTS AND VSBY 06Z TO 12Z TUESDAY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    H    H    H    H    H    M    M    M
HTS CONSISTENCY  M    M    H    H    H    H    H    M    M    M    M    M
BKW CONSISTENCY  M    M    M    M    M    M    H    H    H    H    M    M
EKN CONSISTENCY  M    H    H    M    M    M    M    M    M    M    L    L
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    L    L    H    H    H    H    H    M    M    M

AFTER 18Z TUESDAY...
IFR OR WORSE FOG EXPECTED FOR MOST VALLEYS AGAIN DURING PREDAWN
HOURS OF WEDNESDAY MORNING. SCATTERED THUNDERSTORMS AND ASSOCIATED
BRIEF IFR WITH FRONT ON THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MDP/JMV
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...ARJ
AVIATION...KTB
Hazardous weather outlook, Jul 4, 9:05 AM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
905 AM EDT MON JUL 4 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
038>040-047-051315-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
905 AM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033>037-046-051315-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-POCAHONTAS-
905 AM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. BESIDES THE USUAL LIGHTNING...BRIEF STRONG WIND
GUSTS...LARGE HAIL...AND DOWNPOURS WERE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 12:08 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1208 PM EDT MON JUL 4 2011

VAZ003-004-WVZ024>026-033>036-041645-
BOONE WV-BUCHANAN VA-DICKENSON VA-FAYETTE WV-LOGAN WV-MCDOWELL WV-
MINGO WV-RALEIGH WV-WYOMING WV-
1208 PM EDT MON JUL 4 2011

...SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHERN WEST VIRGINIA AND
SOUTHWEST VIRGINIA...

BETWEEN NOON AND 2 PM...SHOWERS AND THUNDERSTORMS WILL BE AFFECTING
SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA.  THIS INCLUDES AREAS
AROUND SUCH COMMUNITIES AS WILLIAMSON...LOGAN...PINEVILLE...
WELCH...BECKLEY...OAK HILL...GRUNDY...AND CLINTWOOD...PLUS TWIN
FALLS AND BABCOCK STATE PARKS...AND BREAKS INTERSTATE PARK.

ANY SHOWER COULD CONTAIN A DOWNPOUR...WITH A HALF INCH OF RAIN IN 15
MINUTES.  THIS COULD PRODUCE BRIEF STREET AND POOR DRAINAGE
FLOODING.

ANY THUNDERSTORM CAN CONTAIN CONSIDERABLE LIGHTNING AND SMALL HAIL.
DO NOT STAY IN THE OPEN...NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3705 8250 3720 8255 3754 8198 3755 8213
      3785 8243 3794 8231 3803 8192 3803 8191
      3803 8194 3812 8195 3821 8184 3822 8165
      3797 8144 3801 8137 3781 8092 3768 8088
      3772 8097 3757 8119 3735 8136 3695 8236

22
Special weather statement, Jul 4, 1:16 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
116 PM EDT MON JUL 4 2011

WVZ024-025-034-041745-
LOGAN WV-MINGO WV-WYOMING WV-
116 PM EDT MON JUL 4 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MINGO...
SOUTHEASTERN LOGAN AND WYOMING COUNTIES...

AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF LOGAN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR COAL MOUNTAIN AROUND 125 PM...OCEANA AROUND
135 PM...KOPPERSTON AROUND 140 PM AND PINEVILLE AROUND 145 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3765 8202 3780 8186 3778 8159 3777 8158
      3778 8154 3777 8145 3774 8142 3770 8140
      3750 8148

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:49 PM EDTSpecial Weather StatementRLXWayne26 min
Jul 3, 10:15 PM EDTSpecial Weather StatementRLXRoane30 min
Jul 4, 12:40 AM EDTSpecial Weather StatementRLXPocahontas95 min
Jul 4, 3:39 AM EDTSpecial Weather StatementRLXPocahontas81 min
Jul 4, 12:08 PM EDTSpecial Weather StatementRLXBoone, Logan, McDowell, Mingo, Raleigh, Wyoming37 min
Jul 4, 1:16 PM EDTSpecial Weather StatementRLXWyoming29 min
Jul 4, 1:23 PM EDTSevere Thunderstorm WarningRLXMcDowell67 min
Jul 4, 2:29 PM EDTSpecial Weather StatementRLXRaleigh31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.